Yesterday, I had my first cycle of chemo. Carboplatin and taxotere. My first time ever being the one sitting in the chemo chair, rather than addressing someone else who was sitting in it. For some reason, it took 3 sticks to get my IV started. Strange, because I think of myself as having what nurses refer to as "good veins." Three sticks and 2 nurses later, the IV was in. But, it was just a tiny 22-gauge catheter, and my nurse was not able to pull back enough blood with her syringe to successfully draw my labs. I shrugged. It happens. I pointed her to a vein in my left antecubital space (inner elbow) that she didn't seem to see. Bingo! Labs drawn.
I had wanted to, and still want to, avoid having an Infusaport (a small diaphragm-like device that is implanted under the skin of the chest wall, attached to a catheter whose tip lies in a large vein, the superior vena cava, just above the heart. A special needle is used to puncture the diaphragm, to allow blood to be drawn and medications to be administered, all with one needle stick). Infusaports are great in many cases, especially for patients who need good, long-term venous access for their ongoing care, but they also can easily get infected, or clotted. From the beginning, I preferred not to have one, instead preferring to take my chances on getting stuck repeatedly for IV catheters and lab draws. My GYN thought I would have to have one. The surgeon did, too, and offered to implant it herself. So, I was pleasantly surprised that, at my first visit with him, my oncologist concurred with me. Like me, he prefers to avoid Infusaports if possible!
I figure, with 6 cycles of chemo, I have, at most, 25 needle sticks to endure, if things go as they did yesterday. I make a mental note to remember to drink more fluids before my next chemo appointment, to plump up my veins.
Once the labs were back, and I was settled in with my book, I was given a series of pre-medications: dexamethasone, Pepcid, and Benadryl, to prevent allergic reaction, and Aloxi, a drug to prevent nausea. The dexamethasone also helps prevent nausea, as does one other oral drug, aprepitant, that I took just before the chemo started. Apparently, taxotere, the first of my 2 chemo drugs I was given, is known to be prone to induce allergic reactions, even anaphylaxis. Three mini-bags of premeds went in pretty quickly, and my nurse then started the taxotere.
Within 3 minutes, I felt a warm, heavy sensation in my chest, just under my sternum, and up to my collarbone. Not painful, just warm and heavy. Well, she had warned me to let her know if anything seemed wrong, especially if I had flushing, itching, hives, or a feeling that my throat or lips were swelling. Since I did not have any of that, I kept quiet. The warm feeling passed in a few short minutes. Gone. Nothing else happened after that, so I was glad I had kept quiet. I have seen and treated anaphylaxis related to chemo drugs. I know what it looks like and, although I have never experienced it myself, I felt pretty sure that I wasn't having an anaphylactic reaction. It took an hour for the taxotere to be finished. Next, carboplatin was given over 45 minutes, with no problems, after which my IV was removed and I was allowed to leave.
The chemo room was pretty busy. During my 3 hours there, I was surrounded by other cancer patients, to the right of me, to the left, and across, all in comfy, reclining chemo chairs just like mine. We were all offered warm blankets. I took one, since I am always cold indoors where the air conditioning is cranked way up, and it was heavenly. The blanket warming cabinet has a plaque on it, stating that it was donated by the friends of a man who had, evidently, died of cancer. His friends, I suppose, felt the blanket warmer would be a nice way of offering comfort to other cancer patients. How sad and sweet.
Cancer patients came and went. One woman who sat beside me introduced herself and informed me that she also has ovarian cancer. My guess would be that she is in her mid-50s, and she is very slim and muscular, with short-cropped gray hair. She is obviously very physically fit and active, and she told me she works full-time when she can, and goes part-time when she needs to, and also teaches aerobic 4 nights a week. Her ovarian cancer was diagnosed when she had unexplained abdominal bloating. She told me she was diagnosed as Stage IV, in 2006. She told me that she was sent for a CT after 2 visits to her doctor for the same complaint of bloating. She waved her hands over her abdomen, demonstrating the extent of the swelling. "You already had ascites when you got diagnosed," I asked? "Yes, they drew gallons and gallons out of me," she replied.
Ascites is the accumulation of fluid within the abdominal cavity; in ovarian cancer patients, the fluid is secreted by the tumor itself. Ascites is considered a late sign of cancer within the abdomen or pelvis, since it takes a lot of tumor to make that much fluid. The swelling from worsening ascites becomes uncomfortable when clothes don't fit, the belly feels tight, or when so much fluid builds up that lying down causes difficulty breathing due to the upward pressure on the diaphragm.
She is now on her third regimen. (A third regimen means that she has already undergone 2 prior chemo cocktails and had recurrence after each). She was very matter-of-fact about what she has been through. I admit that I felt astonished that she is even still alive, having been diagnosed as Stage IV in 2006. Her third regimen consists of taxotere, like me, plus one other oral chemo drug that is used to treat some types of lung cancer, and which is not FDA-approved for ovarian cancer. As a side note, insurance companies generally do not pay for off-label drugs (drugs that are FDA approved for one disease, but considered experimental for other condition), and such new drugs are generally very expensive. I immediately wonder how much that must be costing her, whether her insurance covers it, whether my insurance would.
So, she knew all about carboplatin/taxotere, since that was her first round of treatment (as it is for nearly all ovarian cancer patients, I have learned) back in 2006. And so, she spilled everything she knew about my chemo's side effects. She made sure that I knew that I would lose my hair. (Of course, I already knew that). Without any prompting, she gave me her best estimate regarding when I would "crash," experiencing the inevitable fatique and wiped-out feeling that happens shortly after chemo is administered (her prediction: tomorrow). I took her name, email address and phone number, anyway. She was nice, and a health nut, like me. She might be a good source of helpful info, though maybe too much info. I realized that I have maybe now have joined the cancer TMI club, too.
Back home for over 24 hours now, I feel just fine. I have no inkling of the predicted "crash" coming on, though I have no doubt that it will come. That's chemo for you. But, maybe I owe my smooth sailing to the dexamethasone that I'm still taking, in tablet form, since it induces euphoria and insomnia. Nevertheless, today was a gorgeous day, and I felt so good that I wanted to get out and get some exercise, so Andrew and I went for a nice hike on Paynes Prairie, a few miles from our home.
Here is a video of 3 beautiful young bison who marched along the grassy trail right past us, with little regard! I was thrilled. The bison of Paynes Prairie have always eluded me until today, and then I got to be almost close enough to touch them! What a great day.